Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 72, NWS Paducah, KY

May 26, 2024Calloway County, Kentucky

NWS Paducah, KY issued this tornado warning at May 26, 2024, 8:33 AM CDT for Calloway County, Kentucky. It was in force for 13 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 8:33 AM CDT (13:33 UTC)
Expired
May 26, 2024, 8:46 AM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Calloway County, KY

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:35 AM CDTTSTM WND DMGMurray, KYestimated 70 mph winds. Trees down on the southwest side of Murray.
May 26, 8:35 AM CDTTORNADO2 Ssw Murray, KYTrees uprooted.
May 26, 8:35 AM CDTTORNADO6 Nw Hamlin, KYLarge trees uprooted along the path in rural areas.
May 26, 8:37 AM CDTTSTM WND DMG6 Ene Murray, KY*** 1 FATAL *** Delayed report. Man was killed when a tree fell on his vehicle on Rockwood Road.
May 26, 8:37 AM CDTTSTM WND DMG6 Ene Murray, KY*** 1 INJ *** Corrects previous tstm wnd dmg report from 6 ENE Murray. There was not a death, but an injury. The original report of a death was erroneously relayed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:35 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

382 
WFUS53 KPAH 261333
TORPAH
KYC035-261400-
/O.NEW.KPAH.TO.W.0072.240526T1333Z-240526T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
833 AM CDT Sun May 26 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Central Calloway County in western Kentucky...

* Until 900 AM CDT.

* At 832 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Murray, moving east at 75 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Calloway County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3664 8839 3674 8811 3672 8808 3669 8807
      3666 8807 3664 8806 3659 8804 3658 8805
      3652 8835
TIME...MOT...LOC 1332Z 253DEG 63KT 3662 8827 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CN
2 follow-up statements
907 
WWUS53 KPAH 261339
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
839 AM CDT Sun May 26 2024

KYC035-261400-
/O.CON.KPAH.TO.W.0072.000000T0000Z-240526T1400Z/
Calloway KY-
839 AM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN CALLOWAY COUNTY...

At 839 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Turkey Bay, moving east at 70 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rural areas east of Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3665 8833 3666 8818 3667 8811 3667 8807
      3666 8807 3664 8806 3659 8804 3658 8805
      3654 8824 3658 8823 3662 8824
TIME...MOT...LOC 1339Z 253DEG 63KT 3666 8812 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CN
932 
WWUS53 KPAH 261346 RRA
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
846 AM CDT Sun May 26 2024

KYC035-261356-
/O.CAN.KPAH.TO.W.0072.000000T0000Z-240526T1400Z/
Calloway KY-
846 AM CDT Sun May 26 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CALLOWAY COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 AM CDT for western
Kentucky.

&&

LAT...LON 3665 8833 3666 8818 3667 8811 3667 8807
      3666 8807 3664 8806 3659 8804 3658 8805
      3654 8824 3658 8823 3662 8824
TIME...MOT...LOC 1346Z 253DEG 63KT 3670 8796 

$$

CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 6:42 AM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are still expected through midnight tonight. The initial round will spread quickly eastward over the southern half of the region after 4 AM. It may be followed by one or two more lines of storms which could impact the entire region through early afternoon. A final line of storms is expected to move southeast through the region this evening. Damaging winds continue to be the main concern. A few tornadoes will be possible along any of the lines of storms, and some large hail cannot be ruled out.
  • Obviously, with multiple rounds of storms expected in the next 24 hours, a flash flood threat is likely to develop. The Flood Watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 6:42 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 AM CDT Sun May 26 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are still expected through
  midnight tonight. The initial round will spread quickly
  eastward over the southern half of the region after 4 AM. It
  may be followed by one or two more lines of storms which could
  impact the entire region through early afternoon. A final line
  of storms is expected to move southeast through the region
  this evening. Damaging winds continue to be the main concern.
  A few tornadoes will be possible along any of the lines of
  storms, and some large hail cannot be ruled out.

- Obviously, with multiple rounds of storms expected in the next
  24 hours, a flash flood threat is likely to develop. The Flood
  Watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 305 AM CDT Sun May 26 2024

Well, the convection over the eastern Plains has yet to really
congeal into any significant complex. Therefore, confidence in
how this will play out is still pretty low.

It now appears that the first round of storms will push
eastward along the MO/AR line and into southeast Missouri after
09Z. There is a sharp CAPE gradient running roughly along the MS
River into the Purchase Area, and the more robust convection
early this morning will be confined to Missouri, the Purchase
Area and adjacent portions of southern Illinois. It is not
certain how quickly the CAPE will spread farther northeast, and
any appreciable change may wait until after sunrise. SPC has
just issued Tornado Watch 314 valid until 15Z for all of
southern Illinois and southeast Missouri and a good portion of
west Kentucky. We will be impacted generally over the second
half of the Watch period.

The latest HRRR actually indicates that there may be new
development ahead of the nasty supercell bearing down on
Harrison Arkansas, and that this initial round may be more
discrete storms. The environment should support supercells with
all hazards possible. This will likely impact the southern half
of the Watch area. After daybreak, one or more lines of storms
could sweep southeast through the area, generally along and
south of the CAPE gradient. This could impact the entire watch
area. Damaging winds, possibly 75+ mph, will be possible with
any lines. A few tornadoes would also be possible along the
line.

Most of this activity should be east of the area by early to
mid-afternoon, and most of the 00Z and later guidance has no
trouble reloading the environment during the afternoon. There
will be the potential for more supercells to develop on any
outflow boundaries that remain over the region through the
afternoon. All hazards would once again be possible. However, as
we head into the evening, another line of storms is expected to
push southeast through the entire region. Once again, widespread
very damaging winds and tornadoes will be possible along the
line. It looks like everything should be done by 03Z or 04Z this
evening.

With the multiple rounds of convection expected, the flash flood
watch seems like a real good idea. Storm total QPF is 1.5-2.5"
over much of the Quad State and some areas are likely to see
3-4" of rainfall. No changes are planned to the Flood Watch
which runs through tonight.

An upper trough is expected to develop over the Great Lakes
Monday, and that will allow surface high pressure to build
through the Quad State. The high will keep the region dry and
quiet for much of the work week. Very low humidity and
temperatures a few degrees below normal are expected Tuesday
into Wednesday. A skinny upper ridge is expected to push into
the region Thursday. The guidance cannot agree on how stout the
ridge will be. There is some potential that it could hold fast
over the Quad State through next weekend, but some
models/ensembles are pushing energy right through it as early as
Friday. This leads to some chance of showers and thunderstorms
in the forecast from Friday through next weekend. Temperatures
will trend a few degrees above normal by the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 614 AM CDT Sun May 26 2024

The main aviation concerns will be multiple rounds of convection
today and into this evening. The first round is moving into SEMO
at the current hour and is expected to push east this morning.
This will bring MVFR/IFR CIG/Visby reductions to CGI,PAH,MVN
over the next few hours. Limited confidence on timing of
activity through the rest of the day, but there may be a break
in activity late morning into early afternoon before more
convection develops. This will once again bring CIG/Visby
reductions to area terminals this afternoon and into the evening
hours. Winds will be gusty today from the south, and will veer
toward the southwest by tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...DRS
AVIATION...AD
Hazardous weather outlook, May 26, 3:26 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 AM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 AM CDT Sun May 26 2024 /426 AM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Multiple rounds of strong to severe thunderstorms are expected
from early this morning through this evening. Damaging winds,
tornadoes and large hail are all possible. Torrential rainfall and
lightning will accompany any thunderstorms. The multiple rounds
of heavy rainfall could result in flash flooding. A Flood Watch is
in effect through early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms could linger into Monday morning over
southwest Indiana and west Kentucky. A brief heavy downpour and
lightning will be the primary concerns.

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation this morning through
this evening.

DRS

In the hours before

Local storm report, May 26, 7:47 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
747 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     Tstm Wnd Dmg     Portageville            36.43N 89.70W
05/26/2024                   New Madrid         MO   Public

            Multiple trees down in the Portageville and
            New Madrid areas.

&&

KEC
Local storm report, May 26, 8:15 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
815 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Flood            Johnston City           37.82N 88.93W
05/26/2024                   Williamson         IL   Trained Spotter

            Flooded roads.

&&
Local storm report, May 26, 8:24 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
824 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     Tstm Wnd Dmg     4 SW Poplar Bluff       36.73N 90.47W
05/26/2024                   Butler             MO   Trained Spotter

            Multiple trees and powerlines down. Several
            very large uprooted tress. Roof off a
            building.

&&

CW
Local storm report, May 26, 8:25 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
825 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Tstm Wnd Dmg     Sikeston                36.88N 89.58W
05/26/2024                   Scott              MO   Public

            Taco Johns significant roof damage.

&&

SGE
Local storm report, May 26, 8:27 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
827 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     Tstm Wnd Gst     1 SW Cayce              36.54N 89.05W
05/26/2024  M67 MPH          Fulton             KY   Amateur Radio

            Mmultiple 4-6 in limbs and 2 large mature
            tree down. One uprooted tree.

&&

CW
Local storm report, May 26, 8:28 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
828 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Tstm Wnd Dmg     Milburn                 36.80N 88.90W
05/26/2024                   Carlisle           KY   Emergency Mngr

            Multiple trees down in the Milburn and
            Beulah areas.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:59 AM CDTSevere Thunderstorm WarningPAHFulton46 min
May 26, 7:42 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle, Fulton, Graves, Hickman, Livingston and 1 more48 min
May 26, 7:46 AM CDTTornado WarningPAHBallard, Carlisle29 min
May 26, 8:08 AM CDTTornado WarningPAHGraves, Hickman20 min
May 26, 8:17 AM CDTTornado Warning Tornado observedPAHCalloway, Graves, Marshall17 min
May 26, 8:20 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 3 more40 min
May 26, 8:23 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken7 hr
May 26, 8:28 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union47 min
May 26, 8:37 AM CDTTornado WarningPAHCalloway, Marshall, Trigg38 min
May 26, 8:44 AM CDTTornado WarningPAHCaldwell, Lyon31 min
May 26, 8:51 AM CDTAreal Flood AdvisoryPAHCalloway, Crittenden, Graves, Livingston, Lyon, McCracken and 2 more7 hr
May 26, 8:51 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more39 min
May 26, 9:00 AM CDTTornado WarningPAHChristian26 min
May 26, 9:13 AM CDTTornado Warning Tornado observedConsiderable damage threatPAHTodd23 min
May 26, 9:16 AM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Lyon, Todd, Trigg2 hr
May 26, 9:16 AM CDTTornado WarningPAHChristian, Todd20 min
May 26, 9:19 AM CDTTornado WarningPAHMuhlenberg26 min
May 26, 9:23 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more37 min
May 26, 9:25 AM CDTFlash Flood WarningPAHCalloway6 hr
May 26, 10:13 AM CDTRiver Flood WarningPAHMcLean, Webster7 days
May 26, 11:18 AM CDTFlash Flood WarningPAHCaldwell, Christian, Lyon, Todd, Trigg6 hr
May 26, 11:20 AM CDTTornado WarningPAHCalloway, Graves, Marshall25 min
May 26, 11:39 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Union and 1 more4 hr
May 26, 12:04 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, McLean, Muhlenberg, Webster4 hr
May 26, 6:40 PM CDTTornado WarningPAHGraves, McCracken35 min

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.